A drug side effect
Adverse drug events occur in over 15 percent of older patients presenting to offices, hospitals, and extended care facilities.1 Reactions to medications are responsible for 1 in 6 hospitalizations among adults over age 65 and up to 1 in 3 hospitalizations in adults over age 75.1 Older adults are at particularly high risk of adverse drug events given physiologic changes of aging. Many medications prescribed for older adults are metabolized by the liver and kidney, which undergo changes as patients age. Blood flow in the liver decreases by 40 percent in older adults, affecting first-pass clearance of medications and requiring much lower doses of commonly prescribed drugs, including warfarin, benzodiazepines, and opiates.1 Many older adults also present with impaired kidney function, decrease in serum protein, and poor nutritional status that affect absorption and utilization of medications.1 These physiological changes are compounded by the effects of multiple medications. Older adults in the United States take an average of 6 to 8 medications daily, with risk of adverse drug events rising with each additional comorbid chronic illness.¹ Common serious effects of adverse drug events include falls, orthostatic hypotension, heart failure, and delirium. Patients with previous history of adverse drug events, nonadherence to medication, cognitive impairment, psychiatric disease, substance abuse, and those patients who live alone are all at increased risk of these adverse effects.1
To reduce the risk of adverse drug events in older adults, the interprofessional team will need to closely monitor the patient’s functional status, recognize the impact of the prescribed medication on multiple body systems, and educate the patient and family to recognize symptoms of an adverse drug event.¹ Primary care and acute care providers should utilize standardized medication review methods, such as the Beers criteria and START/STOPP criteria, to determine appropriateness of prescriptions for the individual patient with guidance from hospital and community pharmacists.2 It is also important that providers take adequate time during visits to assess the patient thoroughly and review printed medication information with the patient and family. Nursing professionals can assist in completing medication reconciliation at every visit, including all prescription drugs, over-the-counter drugs, herbal supplements, and vitamins. Other health professionals, including emergency medical personnel, visiting home nurses, and extended care facility personnel can also help with medication reconciliation.¹ Pharmacists will work closely with these providers to review all medications, including dosage and frequency, for appropriateness, and provide counseling to patients both in the hospital and community.3
All health care professionals should strive to include patient and family in shared decision making related to prescription medications and to individualize pharmacological treatment plan based on the patient’s physical, functional, and psychosocial status. It is also important to consider the patient’s prognosis in choosing medications as well as how the medications will affect the patient’s quality of life. Family members can be especially helpful in recognizing symptoms of an adverse drug event. For a patient with forgetfulness, dementia, or delirium who already has baseline altered mental status, friends and relatives who know them best will be able to identify significant changes that require intervention.
Interprofessional contacts for this topic:
Primary care providers
Acute care providers
Emergency medical personnel
Extended care facility personnel
Link to the following evidence-based protocols:
1Pretorius, R.W., Gataric, G., Swedlund, S.K., & Miller, J.R. (2013). Reducing the risk of adverse drug events in older adults. American Family Physician, 87(5), 331-336.
2Hanlon, J.T., Semla, T.P., & Schmader, K.E. (2014). Medication misadventures in older adults: Literature from 2013. Journal of the American Geriatrics Society, 62(10), 1950-1953.
3Maher, R.L., Hanlon, J., & Hajjar, E.R. (2014). Clinical consequences of polypharmacy in elderly. Expert Opinion on Drug Safety, 13(1), 57-65.